Alert archive / Texas / Flash Flood Warnings in 2002

Flash Flood Warning 6, NWS Fort Worth, TX

March 19, 2002Palo Pinto County, Texas

NWS Fort Worth, TX issued this flash flood warning at Mar 19, 2002, 7:50 AM CST for Palo Pinto County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2002, 7:50 AM CST (13:50 UTC)
Expired
Mar 19, 2002, 10:45 AM CST
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Palo Pinto County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 1.8 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2002-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2002-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
559 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 191350
FFWFTW
TXC363-191645-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
745 AM CST TUE MAR 19 2002

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLOOD WARNING FOR...
  PALO PINTO COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 1045 AM CST.

* AT 745 AM CST...WEATHER SERVICE DOPPLER RADAR DETECTED RAIN OVER
  MUCH OF PALO PINTO COUNTY. THE RAIN HAS DECREASED IN INTENSITY...
  BUT RUNOFF FROM THE THUNDERSTORMS THAT WE HAD OVERNIGHT...AND
  ANY ADDITIONAL RAIN...WILL RESULT IN FLOODING OF SMALL CREEKS AND
  STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS 
  AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW 
  LYING AREAS ARE SUBJECT TO FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3293 9857 3255 9853 3258 9806 3295 9809

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Mar 19, 5:50 AM CST, 2 hours earlier.

Area forecast discussion, Mar 19, 5:50 AM CST, 2 hours before
AREA FORECAST DISCUSSION...UPDATED TO ADD THE AVIATION DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
550 AM CST TUE MAR 19 2002

AVIATION DISCUSSION...
THE WARM FRONT EXTENDED FROM JUST NORTH OF ABILENE...TO THE
METROPLEX...TO NORTH OF SHREVEPORT AT 11Z. HAVE STARTED THE WIND OFF
SOUTHEASTERLY AT THE METROPLEX AIRPORTS...THOUGH CONVECTION WILL
MAKE EVERYTHING MORE COMPLICATED. SHOWERS AND THUNDERSTORMS EXTEND
NORTH OF A GOLDTHWAITE TO HILLSBORO...TO GREENVILLE LINE. THE
NORTHEAST/SOUTHWEST ORIENTATION OF THIS ACTIVITY...ALONG WITH THE
NORTHEASTWARD MOVEMENT...WILL KEEP ACTIVITY AROUND THE METROPLEX
THROUGH MID MORNING. WE SHOULD EVENTUALLY MOVE MORE INTO THE WARM
SECTOR LATER THIS MORNING...WHICH MAY RESULT IN BETTER CEILINGS AND
VISIBILITIES THAN I CURRENTLY HAVE IN THE TAFS. #58

426 AM CST TUE MAR 19 2002 PUBLIC FORECAST DISCUSSION...
TRAINING MOISTURE EARLY THIS MORNING OVER THE WESTERN HALF OF OUR
COUNTIES HAS PRODUCED LARGE RAIN TOTALS. DOPPLER RADAR HAS INDICATED
4 TO 5 INCHES IN PALO PINTO COUNTY...AND THE RADAR UNDERDOES
PRECIPITATION. WE HAVE HAD TO ISSUE FLASH FLOOD WARNING IN THAT
COUNTY THIS MORNING...AND THE FLASH FLOOD WATCH CONTINUES OVER THE
NORTHERN HALF OF OUR CWA. MEANWHILE...THE SOUTHEAST PORTION OF OUR
CWA...IN THE WARM SECTOR...IS STAYING RATHER DRY TONIGHT AS THE CAP
HOLDS STRONG.

EXPECT GOOD ISENTROPIC LIFT TO CONTINUE OVER THE NORTHERN HALF OF
OUR COUNTIES THROUGH TODAY. THE RAIN IN THE WEST SHOULD SHIFT
FURTHER SOUTHEAST THROUGH THE DAY TODAY AND INTO TONIGHT AS THE LOW
LEVEL THICKNESS BOUNDARY SHIFTS A BIT SOUTH.

ON WEDNESDAY...THE SLOW MOVING UPPER SYSTEM WILL FINALLY PULL OFF TO
THE EAST...BRINGING DRY WEATHER BACK TO THE AREA. NO LENGTHY WARM UP
IS IN THE CARDS...HOWEVER...AS A COLD FRONT SWINGS DOWN THE PLAINS.
THIS WILL KNOCK HIGHS DOWN TO NORMAL OR A BIT BELOW NORMAL TOWARDS
THE END OF THE WEEK.  #30

DFW TB 062/047 068/043 065 30970
ACT TB 076/054 068/048 071 30550

.FWD...FLASH FLOOD WATCH TODAY NORTH OF A LINE FROM COMANCHE TO GLEN
       ROSE...TO CLEBURNE...TO CANTON.

In the hours before

Special weather statement, Mar 19, 6:35 AM CST, 1 hour 15 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-192300-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
635 AM CST TUE MAR 19 2002

...A FLASH FLOOD WATCH IS IN EFFECT TODAY FOR THE NORTHERN HALF OF
NORTH TEXAS...

STRONG SOUTHERLY WINDS ALOFT WILL CONTINUE AHEAD OF A VIGOROUS UPPER
LEVEL SYSTEM OVER NORTHERN MEXICO. THIS WILL ALLOW ABUNDANT MOISTURE
TO RIDE OVER THE COOLER AIRMASS AT THE SURFACE. SHOWERS AND
THUNDERSTORMS CONTINUE TO FORM AND TRAIN ALONG AND NORTH OF THE
SURFACE WARM FRONT.

ACCORDING TO DOPPLER RADAR ESTIMATES...RAINFALL AVERAGED OVER 1 INCH
NORTH OF A GOLDTHWAITE....TO DALLAS...TO PARIS LINE. AREAS FROM
ABOUT 20 MILES NORTHEAST OF THE CITY OF EASTLAND...TO 15 MILES
NORTHWEST OF SHERMAN PICKED UP 2 TO 4 INCHES OF RAIN OVERNIGHT.
DURING THE NEXT 24 HOURS...AN ADDITIONAL 1 TO 3 INCHES OF RAIN MAY
FALL MAY FALL IN THE WATCH AREA...WITH ISOLATED TOTALS OF 4 TO 5
INCHES POSSIBLE.

A FLASH FLOOD WATCH MEANS FLOODING IS POSSIBLE BUT NOT IMMINENT.

IF FLASH FLOODING IS OBSERVED...ACT QUICKLY. MOVE UP TO ESCAPE FLOOD
WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS
RISING.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 7:02 PM CSTFlash Flood WarningFWDGrayson4 hr
Mar 19, 2:31 AM CSTFlash Flood WarningFWDPalo Pinto5 hr
Mar 19, 4:05 PM CSTFlash Flood WarningFWDTarrant115 min
Mar 19, 4:16 PM CSTFlash Flood WarningFWDDenton119 min
Mar 19, 5:11 PM CSTFlash Flood WarningFWDPalo Pinto3 hr
Mar 19, 5:44 PM CSTSevere Thunderstorm WarningFWDMills46 min

Nearby

Flash Flood Warnings in Texas, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.